Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 227, NWS Springfield, MO

July 18, 2002Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2002, 6:28 PM CDT for Morgan County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 6:28 PM CDT (23:28 UTC)
Expired
Jul 18, 2002, 7:15 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:05 PM CDTHail 0.75Stover, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2076 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS53 KSGF 182328
SVRSGF
MOC141-190015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORGAN COUNTY IN MISSOURI

* UNTIL 715 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  RAPIDLY STRENGTHENING THUNDERSTORM CAPABLE OF PRODUCING HAIL TO 
  THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  
  THIS STORM WAS LOCATED JUST NORTHWEST OF VERSAILLES...OR 15 MILES 
  SOUTH OF TIPTON...AND DRIFTING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   STOVER BY 715 PM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...TORRENTIAL RAINFALL 
WILL PRODUCE TWO TO FOUR INCHES OF RAIN ACROSS THE AREA.  A FLASH 
FLOOD WARNING WILL BE IN EFFECT UNTIL 1230 PM. STAY INDOORS AND AWAY 
FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3834 9309 3836 9267 3863 9283 3866 9309

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:25 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 2:25 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT THU JUL 18 2002

STRONG TO SEVERE STORMS DEVELOPED OVER THE CWA THIS AFTERNOON...WITH
THE STRONGEST STORMS NOW PUSHING INTO SOUTHEAST ZONES. LATEST LAPS
DATA SHOWS CAPES OF 1500 TO 2800 J/KG AND LIS AROUND -8...WHICH IS
QUITE A BIT MORE UNSTABLE THAT THE PAST FEW DAYS. GOLFBALL HAIL FELL
NEAR HIGHWAY 13 AROUND COLLINS AROUND 130 PM.

LOOKS LIKE SHORTWAVE CURRENTLY COMING AROUND BASE OF UPPER LOW OVER
CENTRAL MO WILL EXIT SOUTH CENTRAL MO AFTER 06Z. SO WILL CONTINUE
WITH MAINLY EVENING STORMS IN WEST AND CENTRAL ZONES...AND CONTINUE
THROUGH THE NIGHT IN THE SOUTHEAST. IF ETA PANS OUT...LOOKS LIKE
SECONDARY WAVE WILL CLIP THE AREA SATURDAY MORNING AS UPPER LOW
FINALLY PUSHES EAST OF THE AREA. SEE NO REASON TO CHANGE GOING
FORECAST WITH POPS THROUGH SATURDAY AFTERNOON...AND DRY FOR THE REST
OF THE WEEKEND.

LATEST EXTENDED MODEL RUNS CONTINUE TO SHOW UPPER RIDGE OVER THE
REGION THROUGH MONDAY...WITH SOME WEAKENING OVER THE CENTRAL U.S. BY
MONDAY NIGHT AND TUESDAY...AND SURFACE BOUNDARY MOVING ACROSS THE
AREA. WILL GO AHEAD AND INCLUDE A CHANCE OF STORMS FOR TUESDAY...AND
LEAVE WEDNESDAY AND THURSDAY DRY FOR NOW...WITH SLIGHTLY COOLER
TEMPS THAN EARLIER IN THE WEEK.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

TERRY

In the hours before

Local storm report, Jul 18, 1:49 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    HUMANSVILLE               MO   1 INCH HAIL
07/18/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 2:44 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    3 N FORSYTH               MO   60 MPH TSTM GUST
07/18/02   TANEY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 18, 2:48 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BUTTERFIELD               MO   .88 INCH HAIL
07/18/02   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 3:11 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    FORSYTH                   MO   60 MPH TSTM GUST
07/18/02   TANEY                          LIMBS DOWN. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 18, 4:02 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    JANE                      MO   1 INCH HAIL
07/18/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 4:25 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    2 N VICHY                 MO   .75 INCH HAIL
07/18/02   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:33 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 18, 12:00 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence60 min
Jul 18, 1:19 PM CDTFlash Flood WarningSGFHowell4 hr
Jul 18, 1:25 PM CDTSevere Thunderstorm WarningSGFCedar, Polk, St. Clair65 min
Jul 18, 1:49 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas41 min
Jul 18, 1:54 PM CDTSevere Thunderstorm WarningSGFHickory, Polk36 min
Jul 18, 2:21 PM CDTSevere Thunderstorm WarningSGFOzark, Taney39 min
Jul 18, 2:26 PM CDTSevere Thunderstorm WarningSGFBarry49 min
Jul 18, 2:59 PM CDTSevere Thunderstorm WarningSGFOzark, Taney61 min
Jul 18, 3:31 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede59 min
Jul 18, 3:56 PM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Jul 18, 4:07 PM CDTSevere Thunderstorm WarningSGFMaries38 min
Jul 18, 4:40 PM CDTFlash Flood WarningSGFMaries, Phelps6 hr
Jul 18, 4:46 PM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 18, 5:08 PM CDTSevere Thunderstorm WarningSGFMcDonald52 min
Jul 18, 6:31 PM CDTFlash Flood WarningSGFMorgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.